Namespaces
Variants
Actions

Lacuna

From Encyclopedia of Mathematics
Jump to: navigation, search

For lacunae in function theory see e.g. Hadamard theorem on gaps; Fabry theorem on gaps; Lacunary power series.

For lacunae in geometry see Group of motions; Lacunary space.

A lacuna in the theory of partial differential equations is a subdomain of the intersection of the interior of the characteristic cone of a linear hyperbolic system

(1)

with vertex at the point and a plane . This subdomain is defined by the following property: small sufficiently smooth changes of the initial data inside do not affect the value of the solution at the point . In (1) it is assumed that is a linear differential operator of order and that the order of the differentiations in it with respect to does not exceed . A "change inside" means a change in some domain that together with its boundary lies in .

For the wave equation

(2)

the solution of the Cauchy problem

(3)

at the point , , is completely determined by the values of the functions and on the sphere for odd and in the ball for even and , hence the domain in the plane is a lacuna for equation (2) for odd . For even and for equation (2) has no lacuna. This agrees with the Huygens principle for solutions of the wave equation.

A perturbation of the initial data (3) in a small spherical neighbourhood of the point leads to a spherical wave with centre at this point, which for odd has outward and inward facing fronts. For the remaining values of the inward facing front of this wave is "diffused" ; this phenomenon is called diffusion of waves. Diffusion of waves is characteristic of all linear second-order hyperbolic equations if the number of space variables is even (see [1]). The analogous question for was studied in [2], where a class of second-order hyperbolic equations was described for which diffusion of waves is absent. The equations of this class are closely connected with the wave equation. For general hyperbolic systems (1) a relation "locally" has been found between the existence of a lacuna for the system (1) and the analogous question for the corresponding system with constant coefficients (see [3]). For the latter systems necessary and sufficient conditions of algebraic character have been obtained that ensure the presence of a lacuna.

References

[1] J. Hadamard, "Lectures on Cauchy's problem in linear partial differential equations" , Dover, reprint (1952)
[2] M. Mathisson, "Le problème de M. Hadamard rélatif à la diffusion des ondes" Acta Math. , 71 : 3–4 (1939) pp. 249–282
[3] I.G. Petrovskii, "On the diffusion of waves and the lacunas for hyperbolic equations" Mat. Sb. , 17 (1945) pp. 289–370 (In Russian)
[4] R. Courant, D. Hilbert, "Methods of mathematical physics. Partial differential equations" , 2 , Interscience (1965) (Translated from German)


Comments

Further research on lacunae for second-order equations was done by K.L. Stellmacher [a1], R.G. Mclenaghan [a2] and B. Ørsted [a3]. Subsequent to the work [3] of I.G. Petrovskii, deep investigations were made for the higher-order case by M.F. Atiyah, R. Bott and L. Gårding ; for variable coefficients see also [a5].

References

[a1] K.L. Stellmacher, "Ein Beispiel einer Huyghensschen Differentialgleichung" Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. , 10 (1953) pp. 133–138
[a2] R.G. Mclenaghan, "An explicit determination of the empty space-times on which the wave equation satisfies Huygens' principle" Proc. Cambridge Philos. Soc. , 65 (1969) pp. 139–155
[a3] B. Ørsted, "The conformal invariance of Huygens' principle" J. Diff. Geom. , 16 (1981) pp. 1–9
[a4a] M.F. Atiyah, R. Bott, L. Gårding, "Lacunas for hyperbolic differential operations with constant coefficients I" Acta Math. , 124 (1970) pp. 109–189
[a4b] M.F. Atiyah, R. Bot, L. Gårding, "Lacunas for hyperbolic differential operations with constant coefficients II" Acta Math. , 131 (1973) pp. 145–206
[a5] L. Gårding, "Sharp fronts of paired oscillatory integrals" Publ. Res. Inst. Math. Sci. Kyoto Univ. , 12. Suppl. (1977) pp. 53–68
How to Cite This Entry:
Lacuna. A.P. Soldatov (originator), Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Lacuna&oldid=15246
This text originally appeared in Encyclopedia of Mathematics - ISBN 1402006098